Alert archive / Indiana / Beach Hazards Statements in 2020

Beach Hazards Statement 11, NWS Chicago, IL

August 15, 2020Lake County, Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at Aug 15, 2020, 8:55 PM CDT for Lake County, Porter County, Indiana. It took effect at Aug 16, 2020, 1:00 AM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Aug 15, 2020, 8:55 PM CDT (01:55 UTC)
In effect from
Aug 16, 2020, 1:00 AM CDT
Expired
Aug 16, 2020, 7:00 PM CDT
In force
18 hr
Issued by
NWS Chicago, IL

Counties Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1538 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WHUS43 KLOT 160155
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
855 PM CDT Sat Aug 15 2020

INZ001-002-161000-
/O.NEW.KLOT.BH.S.0011.200816T0600Z-200816T1800Z/
Lake IN-Porter-
855 PM CDT Sat Aug 15 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 AM CDT SUNDAY THROUGH
SUNDAY AFTERNOON...

The National Weather Service in Chicago has issued a Beach
Hazards Statement...which is in effect from 1 AM CDT Sunday
through Sunday afternoon. 

* LOCATION...Lake and Porter County shores.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

KMD
4 follow-up statements
888 
WHUS43 KLOT 160813
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
313 AM CDT Sun Aug 16 2020

INZ001-002-161615-
/O.CON.KLOT.BH.S.0011.000000T0000Z-200816T1800Z/
Lake IN-Porter-
313 AM CDT Sun Aug 16 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

* LOCATION...Lake and Porter County shores.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures. Please check with your local authorities on
potential beach closures.

&&

$$

RC
903 
WHUS43 KLOT 161409
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
909 AM CDT Sun Aug 16 2020

INZ001-002-162100-
/O.EXT.KLOT.BH.S.0011.000000T0000Z-200816T2100Z/
Lake IN-Porter-
909 AM CDT Sun Aug 16 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* LOCATION...Lake and Porter County shores.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...4 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures. Please check with your local authorities on
potential beach closures.

&&

$$

KJB
568 
WHUS43 KLOT 161955
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
255 PM CDT Sun Aug 16 2020

INZ001-002-170000-
/O.EXT.KLOT.BH.S.0011.000000T0000Z-200817T0000Z/
Lake IN-Porter-
255 PM CDT Sun Aug 16 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* LOCATION...Lake and Porter County shores.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures. Please check with your local authorities on
potential beach closures.

&&

$$

KJB
639 
WHUS43 KLOT 162344
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
644 PM CDT Sun Aug 16 2020

INZ001-002-170045-
/O.EXP.KLOT.BH.S.0011.000000T0000Z-200817T0000Z/
Lake IN-Porter-
644 PM CDT Sun Aug 16 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 7 PM CDT THIS EVENING...

Waves will continue to diminish this evening. As a result, the Beach 
Hazards Statement will be allowed to expire. However, wave action 
will remain a bit choppy with rip currents still possible. 
Beachgoers are encouraged to stay out of the water along northern
Indiana beaches through this evening.

$$

Petr

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Aug 15, 8:09 PM CDT, 46 minutes earlier.

Area forecast discussion, Aug 15, 8:09 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
809 PM CDT Sat Aug 15 2020

.UPDATE...
804 PM CDT

Cooler and less humid air is oozing in from the northwest this
evening. Expect most of the showers/isolated storms to remain out
ahead of it, as dampening instability and weak shear keep
development in check. Thunder should be largely confined well
south of I-80 this evening.

Still, a few showers may linger given the southwest flow aloft
ahead of an approaching upper trough. Coverage will be low.

KMD

&&

.SHORT TERM...
308 PM CDT

Through Sunday night...

The main forecast concern during the period continues to focus on
thunderstorm chances through the evening over eastern IL and
northwestern IN.

A surface cold front is currently shifting southeastward across
north central IL, while a lake breeze boundary is gradually
shifting inland over far northeastern IL and northwest IN.
Some agitated CU has developed within the vicinity of these
boundaries over the past couple hours, but elsewhere CU
development has been muted some due to some high level cirrus
streaming across the area. Nevertheless, the prefrontal airmass
features mid to upper 80 temperatures and upper 60s to lower 70s
dew points, which is supporting MLCAPE in excess of 1,000 J/KG.
While large scale forced ascent will be lacking across the area
late this afternoon, the expectation is that widely scattered
showers and storms will develop ahead of the incoming frontal
boundary as it interacts with the unstable airmass over
northeastern IL.

As we head into this evening it appears that better mid and upper
level jet support will shift over northeastern IL and
northwestern IN this evening in response to an approaching mid-
level impulse. For this reason, it appears that we will see these
scattered showers and storms fester across parts of northeastern
IL and northwestern IN through the evening before gradually
shifting eastward out of the area overnight.

The threat for severe storms remains low, but we cannot rule out
some isolated stronger storms capable of producing gusty winds to
50 mph.

Expect quieter weather for Sunday, with temperatures once again
warming into the middle 80s.

KJB

&&

.LONG TERM...
320 PM CDT

Monday through Saturday...

A period of quiet and pleasant weather is expected during the
long term period. After a nice sunny day Sunday another cold
front will shift southward across the area by early Monday. Winds
will turn northerly and a cooler airmass will work in over the
area in the wake of this front. This is likely to result in some
cool morning low temperatures in the 50s to low 60s and mild
daytime highs in the low to mid 80s inland (mid to upper 70s
lakeside) for Monday and Tuesday. A surface ridge of high pressure
will shift overhead late Tuesday into Tuesday evening, before
shifting southeast of the area during the later half of the week.
As this occurs, winds should shift back out of the southwest again
at some point during the later half of the week. As such,
temperatures look to be on a slow moderating trend back into the
mid to upper 80s later in the week.

Precipitation chances through the period look low, and for this
reason, we continue to have a mainly dry forecast through Friday.
While this is the case, we cannot rule out a brief isolated
afternoon shower or two, due to the perturbed northwest flow
pattern aloft. Our chances for showers and thunderstorms will
increase at the end of the period (late Friday into Saturday,
however, in response to the approach of another cold frontal
disturbance.

KJB

&&

.AVIATION...
For the 00Z TAFs...

Scattered showers and thunderstorms are diminishing in coverage
this evening across the area, so only have some lingering VCSH
mention over the next couple of hours at ORD, MDW, and GYY as the
cold front makes its way southeast across the area. Cannot rule
out a lightning strike or two but lightning activity has
diminished significantly over the past 30 minutes north of I-80.

Beyond this evening, the primary forecast challenge remains wind
directions during the day tomorrow. Plenty of model variability
exists with how the lake breeze is handled, especially across
ORD. Northwest flow in place across the area suggests that the
lake breeze may struggle to push west. There is a brief period
where the low level flow relaxes which may provide an opportunity
for it to drift far enough west. Thus, have opted to maintain a
turn to easterly flow at ORD and MDW tomorrow afternoon with this
TAF issuance then turning northwesterly behind a weak secondary
cold front by late afternoon.

Petr

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 15, 3:46 PM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
346 PM CDT Sat Aug 15 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-162100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
346 PM CDT Sat Aug 15 2020 /446 PM EDT Sat Aug 15 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited gusty wind risk...up to 50 MPH.

DISCUSSION...

Widely scattered thunderstorms will remain possible through the
evening. A few of these storms could become strong and produce
isolated gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Friday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters are unlikely to be needed.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east and southeast at about 20 to 25 mph.

LMZ740>745-162100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
346 PM CDT Sat Aug 15 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Friday...
  Limited Thunderstorm Risk.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Aug 15, 6:01 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
601 PM CDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       1 NW MONTGOMERY         41.74N 88.36W
08/15/2020  M0.95 INCH       KANE               IL   PUBLIC

            RAIN.

&&
Local storm report, Aug 15, 6:05 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
605 PM CDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HEAVY RAIN       4 SE AURORA             41.72N 88.26W
08/15/2020  M0.76 INCH       KENDALL            IL   PUBLIC

            RAIN IS STILL FALLING LIGHTLY.

&&
Local storm report, Aug 15, 6:58 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
658 PM CDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HEAVY RAIN       NAPERVILLE              41.77N 88.15W
08/15/2020  E1.38 INCH       DUPAGE             IL   PUBLIC

            REPORT IN NAPERVILLE. SOCIAL MEDIA.

&&

Nearby

Beach Hazards Statements in Indiana, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.